Winter Weather, Belmont
- When
- December 1, 9:00 PM EST to December 2, 2:00 PM EST
- Where
- Belmont forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.016, -80.988 (the zone’s center; the record gives no point)
Warmer air aloft moving over cold low levels produced a mix of sleet and freezing rain from the evening of the 1st into the early morning hours of the 3rd. A light coating of ice was reported with some accidents on untreated roads due to slick conditions across Garrett county Maryland, eastern Ohio, western Pennsylvania, and northern West Virginia.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Warmer air aloft moving over cold low levels produced a mix of sleet and freezing rain from the evening of the 1st into the early morning hours of the 3rd. A light coating of ice was reported with some accidents on untreated roads due to slick conditions across Garrett county Maryland, eastern Ohio, western Pennsylvania, and northern West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 1, 7:10 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
710 PM EST MON DEC 1 2014
.SYNOPSIS...
AN ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE THE FIRST PART OF
THE WORK WEEK BEFORE HIGH PRESSURE SERVES UP A QUIET THURSDAY. YET
ANOTHER WEATHER SYSTEM TAKES AIM AT OUR REGION FRIDAY INTO
SATURDAY WITH THE POTENTIAL FOR A WINTRY MIX.
&&
.NEAR TERM /THROUGH TUESDAY/...
COLDER AND DRIER LOW LEVEL AIR IS SURGING SOUTHWARD INTO THE CWA
THIS EVENING AS EVIDENCED BY A ROUGHLY 10-15F DEWPOINT GRADIENT
ACROSS THE CWA. COMBINED WITH A WEAKENED WARM LAYER ALOFT...AS
WELL AS RADAR INDICATIONS FOLLOWING THIS LOGIC...PREDOMINANT
PRECIPITATION TYPES SHOULD BE QUICKLY CHANGING TO SLEET OR WEST
SNOW OVER THE SOUTHERN REALM OF THE FORECAST AREA WITHIN THE NEXT
COUPLE OF HOURS. SIMILAR PROFILES EXIST THROUGH MUCH OF THE
EVENING BEFORE MODEL SOUNDINGS AND 850 MB TEMPERATURE START TO
NOTCH UPWARD AHEAD OF THE NEXT SYSTEM AND ITS ASSOCIATED SLUG OF
MOISTURE. SURFACE HIGH PRESSURE TO THE NORTH WILL CONTINUE SURFACE
COLD ADVECTION WEST OF THE ALLEGHENIES THROUGH AT LEAST 06Z...WHICH
SHOULD FURTHER CONTINUE THE TREND TOWARD MORE FROZEN PRECIPITATION
IN THE EVENING HOURS.
HOWEVER...AFTER 06Z...THE SURFACE HIGH STARTS TO EDGE
EASTWARD...AND WARM ADVECTION AT 850 MB BECOMES MORE PRONOUNCED.
THIS SHOULD GRADUALLY ALLOW FOR A CHANGE TO FREEZING RAIN ACROSS
THE SOUTHERN TIER OF THE FORECAST WHEN PRECIPITATION IS
FALLING...BEFORE EASTERLY DOWNSLOPING ALLOWS FOR SOME
COMPRESSIONAL WARMING AND A CHANGEOVER TO ALL RAIN WEST OF THE
RIDGES.
GIVEN THAT THE MOISTURE FEED OVERNIGHT WILL LARGELY RISE TO THE
SOUTH OF THE FORECAST AREA...THE BULK OF THE CONCERN IS GENERALLY
SOUTH OF THE I-70 CORRIDOR. DUE TO THE LATE ARRIVAL OF SURFACE
COLD AIR...AS WELL AS WARM GROUND TEMPERATURES...ICE ACCRETION
ONTO PAVED SURFACES WILL BE DIFFICULT TO MUSTER...EVEN IF THERE IS
A TOUCH OF FREEZING RAIN ON THE TREES. AS SUCH...OTHER THAN WHERE
ADVISORIES ARE ALREADY ISSUED AND WHERE COLD AIR IS LIKELY TO TAKE
RESIDENCE LONGER SUCH AS IN THE RIDGES...ICING PROBLEMS SHOULD NOT
BE AT ALL WIDESPREAD ENOUGH TO WARRANT AN ADVISORY. THE LIKELY
BIGGER ISSUE MAY BE IF SLEET FALLS AT A HIGHER CLIP THIS
EVENING...TRANSIENT SLICK SPOTS MAY ACCOMPANY IT BEFORE THE WARMER
ROAD SURFACE TEMPERATURES CAN OVERCOME THE PRECIPITATION RATE.
WARMER AIR ALOFT CONTINUES NORTHWARD INTO THE CWA ON TUESDAY
MORNING AS DEEPER MOISTURE LIKEWISE ADVANCES NORTHWARD. THIS
SHOULD ALLOW FOR A PERIOD OF SLEET OVER MUCH OF THE CWA BEFORE LOW
LEVEL EASTERLY TURNS MORE SOUTHEASTERLY AND SURFACE TEMPERATURES
WARM ABOVE FREEZING. THE EASTERN FLANK OF THE CWA STILL SEEMS
LIKELY TO RETAIN COLD AIR AT THE SURFACE LONGER DUE TO THE LACK OF
DOWNSLOPING POTENTIAL THERE...SO FREEZING RAIN SEEMS LIKELY TO
HOLD ON A BIT LONGER BEFORE TURNING OVER TO RAIN. AS
SUCH...FREEZING RAIN HEADLINES WILL REMAIN IN EFFECT FOR THOSE
AREAS. FRIES
&&
.SHORT TERM /TUESDAY NIGHT/...
LATEST 12Z OPERATIONAL NCEP RUNS CONTINUE THEME OF PREVIOUS DAY
SOLUTIONS ALONG WITH OFFSETTED HOURS OF SREF AND THEIR RESPECTIVE
ENSEMBLES OF A WINTRY MIX TUESDAY INTO WEDNESDAY MORNING. QPF VALUES
HAVE TRENDED NORTHWARD...HOWEVER LOOKING AT CROSS SECTIONS OF
UVV...MOISTURE...AND STABILITY HARD TO SEE THAT MUCH QPF OVER
GARRETT AND TUCKER. RECENT EVENTS AND THEIR HIGH BIAS ALSO SUPPORTS
LOWER LIQUID AMOUNTS THAN PROJECTED.
AS COLD AIR INFILTRATES THE REGION TONIGHT AND TRANSITORY SURFACE
ANTICYCLONE MOVES TO NEW ENGLAND...WARM LAYER ALOFT DEVELOPS IN
A COLD AIR DAMMING SETUP. AS ELUDED TOO IN MY PREVIOUS
DISCUSSIONS...AGEOSTROPHIC FLOW IS NOT THAT STRONG...HENCE ONLY A 40
KNOT BARRIER JET ALONG THE APPALACHIANS. IN SIGNIFICANT ICING
EVENTS...THIS FLOW WOULD BE NEARLY A FACTOR OF TWO HIGHER.
INHERITED FORECAST COVERS THIS AREA WELL WITH TIMING AND PCPN
CHANGE OVER. ALL LOCATIONS IN THE EASTERN PERIPHERY OF THE CWA
COULD SEE A PERIOD OF SNOW AND/OR SLEET AT THE ONSET BEFORE A
SWITCH OVER TO FZRA. BUFR SOUNDINGS SHOW MAX WARM LAYER ALOFT
TEMPERATURES CLIMBING BETWEEN 1C AND 3C ACROSS EASTERN PA ZONES AND
WITH OVERNIGHT TEMPS FALLING BACK WELL INTO THE 20S...A PERIOD OF
FZRA IS PREDICTED FROM FOREST CO SOUTH INTO EASTERN FAYETTE
COUNTY.
HOISTED A FREEZING RAIN ADVISORY IN COLLABORATION WITH WFO STATE
COLLEGE TUESDAY MORNING THROUGH DAYBREAK WEDNESDAY. ELECTED TO END
ADVISORY FOR EASTERN WESTMORELAND AND FAYETTE COUNTIES TUESDAY
NIGHT GIVEN BL FLOW SHOULD ERADICATE COLD AIR AT THE SFC EVEN
ACROSS THE DEEPER VALLEYS BETWEEN CHESTNUT AND LAUREL RIDGES.
FARTHER NORTH...CONFIDENCE IS HIGHER FOR COLD AIR TO STAY LOCKED
IN PLACE...WHICH FOLLOWS CLIMATOLOGICAL NORM. CLARION COUNTY WAS
THROWN IN...HOWEVER THEY SHOULD SWITCH OVER TO RAIN A FEW HOURS
SOONER THAN THEIR COUNTERPARTS TO THE NORTH /FOREST/ AND EAST
/JEFFERSON/.
ONE POSITIVE THING HEADING INTO THIS EVENT IS GIVEN THE RECENT
WARM WEATHER...THE GROUND WILL NOT BE AS COLD AS IT WAS FOR THE
ICING EVENT IN MID NOVEMBER. WE STILL DO NOT EXPECT A SIGNIFICANT
ICE STORM FOR ANY OF OUR COUNTIES. IF THE SOUTHEAST WINDS ARE
STRONG THAN EXPECTED...IT IS POSSIBLE THE GARRETT AND TUCKER COULD
SEE IN EXCESS OF A QUARTER OF AN INCH...BUT AFTER REVIEW OF PLUME
DIAGRAMS FOR 2G4 AND PIE SIDED WITH THE MEAN OF THE PAST FEW RUNS
WHICH PLACES STORM TOTAL ICE ACCUMULATION AROUND 0.15 TO 0.20
INCHES. A QUARTER OF AN INCH OF ICE IS NEEDED FOR AN ICE STORM
WARNING.
TEMPERATURES WERE A BLEND OF THE ONGOING FORECAST AND THE ADJMET
BIAS CORRECTED GRIDS. A GRADUAL WARM UP TO SEASONAL NUMBER IN THE
LOWER TO MID 40S IS SLATED FOR MID WEEK.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
MOISTURE ERODES FROM THE TOP DOWN WEDS AS SFC HIGH PRESSURE TRIES
TO NOSE IN FROM THE WEST. MOISTURE TRAPPED UNDER THE H85 INVERSION
WILL KEEP POP CHCS IN THROUGH EARLY THURS...BUT MAY OCCUR MORE IN
THE FORM OF LIGHT DRIZZLE THAN ANYTHING ELSE. MOISTURE IS FINALLY
SCOURED OUT COMPLETELY THURS FOR WHAT SHOULD BE THE DRIEST DAY OF
THE WORK WEEK BEFORE THE NEXT SYSTEM BEGINS TO ENCROACH FROM THE
SOUTH. A BOUNDARY WILL ONCE AGAIN SET UP NEAR OR JUST SOUTH OF THE
AREA EARLY FRI...WITH WEAK WAVES MOVING ALONG IT. COLD AIR IN
PLACE AHEAD OF THE MOISTURE COULD RESULT IN ANOTHER ROUND OF
WINTRY MIX AND POSSIBLY SOME FREEZING RAIN. WITH THIS BEING DAY
4...TRIED TO KEEP DETAILS GENERAL...AND WILL NEED FURTHER ROUNDS
OF MODEL DATA TO HASH OUT THE FINER DETAILS. ATTM...ECMWF IS
FURTHER NORTH...RESULTING IN THE WETTER SOLN WHILE THE GFS PASSES
THE MAIN LOW SOUTH FRI NIGHT. SFC HIGH PRESSURE TRIES TO BUILD
BACK IN FOR THE END OF THE WEEKEND.
TAX
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
MAINLY VFR CONDITIONS EXPECTED THROUGH THE NIGHT NORTH OF
INTERSTATE 70 AS DRIER AIR WORKS INTO THE MID LEVELS OVERNIGHT.
SITES SOUTH OF I70 WILL CONTINUE TO SEE AT LEAST A CHANCE OF
PRECIPITATION OVERNIGHT...WITH MVFR CIGS DURING ANY PRECIPITATION.
KMGW WILL HAVE THE BEST CHANCE AT SEEING ANY PRECIPITATION
...WHICH BASED ON LATEST GUIDANCE AND OBSERVATIONS SHOULD FALL
DURING THE LATE EVENING BEFORE MIDNIGHT. PTYPE WILL BE MIXED...AND
IS EXPECTED TO BE SLEET RATHER THAN FREEZING RAIN BASED ON HOW
QUICKLY COLD AIR IS RUSHING IN FROM THE NORTH. THE AREA WILL THEN
SEE PRECIPITATION SPREAD NORTH OVER THE LATE MORNING AND
AFTERNOON ON TUESDAY AS ADDITIONAL MOISTURE AND WARMER
TEMPERATURES MOVE IN ALOFT UNDER STRENGTHENING SOUTH/SOUTHWESTERLY
FLOW. SITES MAY SEE SNOW OR MIXED PRECIPITATION BRIEFLY EARLIER
IN THE MORNING AS PRECIPITATION COMMENCES BUT THE BRUNT OF ANY
PRECIP IS EXPECTED TO FALL AS RAIN AS SFC TEMPERATURES WILL BE
TOO WARM AT MOST LOCATIONS BY MID MORNING. MVFR/IFR CIGS SHOULD BE
PREVALENT THROUGH THE DAY.
OUTLOOK.../TUESDAY THROUGH FRIDAY/...
MVFR RESTRICTIONS ARE LIKELY TO CONTINUE BEFORE A COLD FRONT
PASSES WEDS NIGHT.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FREEZING RAIN ADVISORY UNTIL 11 PM EST TUESDAY FOR MDZ001.
OH...NONE.
PA...FREEZING RAIN ADVISORY FROM 7 AM TUESDAY TO 7 AM EST WEDNESDAY
FOR PAZ009-015-016-023.
FREEZING RAIN ADVISORY FROM 7 AM TO 9 PM EST TUESDAY FOR
PAZ074-076.
WV...FREEZING RAIN ADVISORY UNTIL 11 PM EST TUESDAY FOR WVZ023-041.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 240 PM EST MON DEC 1 2014 PAZ009-015-016-023-021945- FOREST-CLARION-JEFFERSON PA-INDIANA- 240 PM EST MON DEC 1 2014 ...FREEZING RAIN ADVISORY IN EFFECT FROM 7 AM TUESDAY TO 7 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. A LOW PRESSURE SYSTEM WILL ARRIVE LATE THURSDAY NIGHT AND SPREAD PRECIPITATION OVER COLD SURFACE TEMPERATURES THURSDAY NIGHT AND FRIDAY MORNING. A WINTRY MIX IS EXPECTED...ALONG WITH THE POSSIBILITY OF FREEZING RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ074-076-021945- WESTMORELAND RIDGES-FAYETTE RIDGES- 240 PM EST MON DEC 1 2014 ...FREEZING RAIN ADVISORY IN EFFECT FROM 7 AM TO 9 PM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. A LOW PRESSURE SYSTEM WILL ARRIVE LATE THURSDAY NIGHT AND SPREAD PRECIPITATION OVER COLD SURFACE TEMPERATURES THURSDAY NIGHT AND FRIDAY MORNING. A WINTRY MIX IS EXPECTED...ALONG WITH THE POSSIBILITY OF FREEZING RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ001-WVZ023-041-021945- GARRETT-PRESTON-TUCKER- 240 PM EST MON DEC 1 2014 ...FREEZING RAIN ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 11 PM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. A LOW PRESSURE SYSTEM WILL ARRIVE LATE THURSDAY NIGHT AND SPREAD PRECIPITATION OVER COLD SURFACE TEMPERATURES THURSDAY NIGHT AND FRIDAY MORNING. A WINTRY MIX IS EXPECTED...ALONG WITH THE POSSIBILITY OF FREEZING RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020>022-029- 031-073-075-WVZ001>004-012-021-022-021945- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-LAWRENCE- BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-WASHINGTON-GREENE-WESTMORELAND- FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- 240 PM EST MON DEC 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A LOW PRESSURE SYSTEM WILL ARRIVE LATE THURSDAY NIGHT AND SPREAD PRECIPITATION OVER COLD SURFACE TEMPERATURES THURSDAY NIGHT AND FRIDAY MORNING. A WINTRY MIX IS EXPECTED...ALONG WITH THE POSSIBILITY OF FREEZING RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 722 PM EST MON DEC 1 2014 MDZ001-OHZ068-069-WVZ012-021>023-041-020330- GARRETT-NOBLE-MONROE-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- INCLUDING THE CITIES OF...OAKLAND MD...CALDWELL...WOODSFIELD... NEW MARTINSVILLE...FAIRMONT...MORGANTOWN...KINGWOOD...PARSONS 722 PM EST MON DEC 1 2014 ...LOCALLY SLIPPERY CONDITIONS POSSIBLE THIS EVENING... RAIN IS QUICKLY CHANGING TO SLEET ACROSS NORTHERN WEST VIRGINIA AND WESTERN MARYLAND. A PERIOD OF AN HOUR OR TWO OF MODERATE SLEET IS POSSIBLE...AND WHILE GROUND AND AIR TEMPERATURES ARE STILL ABOVE FREEZING...THIS MAY CAUSE SOME AREAS TO BECOME SLIPPERY UNTIL THE SLEET TAPERS OFF. THOSE VENTURING OUT THIS EVENING SHOULD BE AWARE OF CHANGING ROAD CONDITIONS DUE TO SLEET AND ADJUST THEIR SPEEDS ACCORDINGLY...PARTICULARLY ON BRIDGES AND OVERPASSES.
The national radar mosaic for the moment the first event began.
11 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547330, 547331, 547332, 547333, 547334, 547335, 547336, 547337, 547338, 547339, 547340.